Alert archive / New York / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 13, 2022, 5:21 AM EDT for Nassau County, Queens County, New York. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2022, 5:21 AM EDT (09:21 UTC)
- Expired
- Sep 13, 2022, 7:42 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 68 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:28 AM EDT | FLASH FLOOD | 2 S Bayside, NY | FLOODING ON I-295 NORTHBOUND BY NORTHERN BOULEVARD. ALL LANES CLOSED. |
| Sep 13, 6:20 AM EDT | FLASH FLOOD | Bayside, NY | CROSS ISLAND PARKWAY CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WGUS51 KOKX 130921
FFWOKX
NYC059-081-131230-
/O.NEW.KOKX.FF.W.0028.220913T0921Z-220913T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
521 AM EDT Tue Sep 13 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Northern Nassau County in southeastern New York...
Queens County in southeastern New York...
* Until 830 AM EDT.
* At 521 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Glen Cove, Mineola, Great Neck, Oyster Bay, Bayside, Port
Washington, Manhasset, Bayville, Brookville, Sands Point, Little
Neck, New Hyde Park, East Hills, Roslyn Heights, Manorhaven, Kings
Point, Sea Cliff, Searingtown, Glen Head and Old Westbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4085 7376 4088 7371 4086 7366 4091 7365
4093 7351 4084 7350 4074 7363 4071 7382
FLASH FLOOD...RADAR INDICATED
$$
JT1 follow-up statement
521
WGUS71 KOKX 131142
FFSOKX
Flash Flood Statement
National Weather Service New York NY
742 AM EDT Tue Sep 13 2022
NYC059-081-131152-
/O.CAN.KOKX.FF.W.0028.000000T0000Z-220913T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nassau NY-Queens NY-
742 AM EDT Tue Sep 13 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN NASSAU AND QUEENS
COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 4085 7376 4088 7371 4086 7366 4091 7365
4093 7351 4084 7350 4074 7363 4071 7382
$$
JTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:43 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 13, 1:43 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service New York NY 143 AM EDT Tue Sep 13 2022 .SYNOPSIS... A slow moving cold front and frontal wave will impact the area today. The cold front will pass offshore this evening, followed by weak high pressure building in on Wednesday. Another cold front will move through Wednesday night, with high pressure building in Thursday through the end of the week. The center of the high will move over the area for the first half of next weekend, and offshore later in the week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Concentration is on showers/tstms with the approaching warm front and weak wave of low pressure to our SW producing heavy rainfall, with flood advisories for much of NE NJ and parts of NYC where KOKX radar estimates widespread 1/2 to 1 inch amts and a few bands of 1-2 inches. This activity will move up into the lower Hudson Valley and SW CT overnight. Meanwhile, upstream activity from PHL metro into central NJ remains widely scattered attm but will monitor closely, since NAM-4km and HRRR suggest some potential for consolidation into more organized clusters that could produce more widespread heavy rain as they lift toward the NYC metro area. There will be little diurnal temp range overnight with the cloud cover and approaching warm front. Lows are forecast to range from the upper 60s inland to around 70 at the coast. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/... Cold front slowly progresses across the area on Tuesday with scattered convection, especially late morning into the afternoon hours. SPC has eastern sections of the Lower Hudson Valley, CT, and Long Island under a marginal risk for severe tstms. This is due to about 40kt of deep-layer shear and moderate to high instability. There is pronounced drying through the day and that's why locations to the west are less likely to see a severe threat as the airmass stabilizes more quickly in the afternoon. Trends in how quickly dry air filters into the area will be critical to the organization of the convection. Skies will clear from SW to NE in the afternoon. Highs will top out in the lower to mid 80s Tuesday afternoon, which is still about 5 to 8 degrees above normal. The cold front exits eastern LI/SE CT Tuesday evening with a much drier, more seasonable airmass filtering in on a westerly flow. Lows Tuesday night will range from the mid 50s inland to the lower and mid 60s at the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Tranquil conditions expected in the long term as weak high pressure builds in at the surface Wednesday. In the upper levels, low amplitude trough will be slow to move east as another surface cold front approaches from the northwest Wednesday and moves through Wednesday night. Model guidance continues to show this frontal passage to move through dry. Some downsloping winds during the day Wednesday may allow for seasonably warm temperatures, with highs generally in the lower 80s. Canadian high pressure builds in Thursday through the end of the week as the upper level trough slowly pushes east. Seasonable temperatures Thursday and Friday with highs in the 70s and lows in the 50s along the coast with some 40s well inland. Lower temperatures are possible Thursday night and Friday night if winds are calmer than is currently forecast, maximizing radiational cooling. Warmer temperatures and more humid conditions are expected by the weekend with high pressure offshore and a warm front passing to the north of the area. However, temperatures will not be too excessive as upper level ridge flattens out as it moves into our region. Deterministic models are in better agreement with an slowly approaching cold front late in the weekend into the beginning of next week. GFS is typically more progressive, but for now, stuck close to the NBM and kept conditions dry through then. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... A slow moving cold front, with a wave of low pressure, approaches tonight, and passes through the terminals Tuesday. MVFR to IFR overnight. Showers and thunderstorms expected the next several hours. Heaviest showers and thunderstorms now just north of NYC, but another round is possible from the south. Conditions improve to VFR mid morning Tuesday west, and through the afternoon to the east as the precipitation comes to an end. Possibility for showers and thunderstorms again this afternoon, but confidence remains low for the NYC terminals, only included as -SHRA in SWF. Light southerly to light and variable winds will increase late tonight into Tuesday morning with the approach of a cold front. Winds shift to SW to W and become gusty with the cold front passage. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Lots of uncertainty with respect to timing and placement of SHRA/TSRA overnight. Amendments likely into Tuesday afternoon for timing of precipitation and thunderstorms and changing flight categories. SW to W wind gusts around 20 kt likely Tuesday afternoon. Another round of showers and thunderstorms possible Tuesday afternoon, but confidence remains too low to include in the TAF. .OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY... .Tuesday night-Saturday...VFR. W-WNW wind gusts to 20 kt possible Wednesday afternoon. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Ocean seas will remain around 3 to 4 ft through through Tuesday and may even bounce 5 ft for a time Tuesday afternoon/night in a is SW to W flow gusting up to 20 kt. Showers and isolated thunderstorms are likely overnight with scattered activity lingering into Tuesday as a cold front moves through the waters. Winds and waves are forecast expected to remain below SCA criteria from Wednesday onward. && .HYDROLOGY... Locally heavy rainfall is also possible from showers/tstms from late this evening into Tuesday as a cold front moves through the region. Minor poor drainage flooding in poor drainage areas is the most likely outcome right now, but cannot rule out isolated flash flooding from any storms that directly impact heavily urbanized areas. && .TIDES/COASTAL FLOODING... Swells do start to subside somewhat on Tuesday, with a moderate risk for Tuesday and Wednesday. With decreasing astronomical tides and a gradually decreasing swell, look for tides to mainly fall below minor coastal flood benchmarks going forward. It is still possible that a few locations approach or just touch the minor benchmark at the times of high tide on Tuesday due to a gradually subsiding easterly swell preventing water from exiting. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...BG/JP/DW NEAR TERM...BG/JP/MET/DW SHORT TERM...DW LONG TERM...JP AVIATION...MET MARINE...JP/MET/DW HYDROLOGY...BG/JP/DW TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 12, 8:06 PM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service New York NY 806 PM EDT Mon Sep 12 2022 CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176-178-131000- Northern Fairfield-Northern New Haven-Southern Fairfield- Southern New Haven-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 806 PM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Tonight. Showers and thunderstorms with an approaching cold front could produce locally excessive rainfall capable of causing isolated flash flooding tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-008-011-012-NYZ078>081-177-179-131000- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London-Northwest Suffolk-Northeast Suffolk- Southwest Suffolk-Southeast Suffolk-Northern Nassau-Southern Nassau- 806 PM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for southern Connecticut and southeastern New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-131000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 806 PM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Sep 13, 4:54 AM EDT, 27 minutes before
Special Weather Statement
National Weather Service New York NY
454 AM EDT Tue Sep 13 2022
NYZ075-176>179-130945-
Northern Queens NY-Southern Queens NY-Northern Nassau NY-
Kings (Brooklyn) NY-Southern Nassau NY-
454 AM EDT Tue Sep 13 2022
...Strong thunderstorms will impact portions of Kings, Queens, and
Nassau Counties through 545 AM EDT...
At 453 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Little Neck to Canarsie. Movement was northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Great Neck, Bayside, Whitestone and Little Neck around 500 AM.
Port Washington, Manhasset and Sands Point around 505.
Woodmere, Cedarhurst and Atlantic Beach around 510.
Valley Stream, Long Beach, Glen Cove, Lynbrook, Elmont and
Brookville around 515.
Oceanside around 520.
Freeport, Garden City, Syosset, Mineola, Oyster Bay, Hempstead and
Baldwin around 525.
Westbury around 530.
Levittown and Hicksville around 540.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4058 7391 4071 7396 4079 7391 4079 7388
4080 7385 4080 7377 4085 7375 4087 7368
4086 7366 4088 7365 4092 7351 4091 7348
4084 7345 4077 7344 4059 7359
TIME...MOT...LOC 0853Z 245DEG 24KT 4076 7377 4063 7388
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GoodmanLocal storm report, Sep 13, 5:10 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
510 AM EDT TUE SEP 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM FLASH FLOOD 2 WSW ELMHURST 40.73N 73.91W
09/13/2022 QUEENS NY TRAINED SPOTTER
LIE EASTBOUND NEAR 60TH STREET IN QUEENS NY
ALL LANES CLOSED DUE TO FLOODING.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 12:22 AM EDT | Areal Flood Advisory | OKX | Kings, New York, Richmond | 3 hr |
| Sep 13, 12:56 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens | 3 hr |
| Sep 13, 3:54 AM EDT | Areal Flood Advisory | OKX | Bronx, Westchester | 3 hr |
| Sep 13, 4:01 AM EDT | Areal Flood Advisory | OKX | Richmond | 2 hr |
| Sep 13, 4:29 AM EDT | Flash Flood Warning | OKX | Bronx, Kings, New York, Queens, Richmond | 117 min |
| Sep 13, 4:35 AM EDT | Tornado Warning | OKX | Kings, Queens | 10 min |
| Sep 13, 4:36 AM EDT | Special Marine Warning | OKX | 11 min | |
| Sep 13, 4:54 AM EDT | Special Weather Statement | OKX | Nassau, Queens | 51 min |
| Sep 13, 6:41 AM EDT | Areal Flood Advisory | OKX | Suffolk | 3 hr |
| Sep 13, 8:07 AM EDT | Coastal Flood Statement | OKX | Nassau | 5 hr |
| Sep 13, 4:56 PM EDT | Special Weather Statement | OKX | Westchester | 34 min |
Nearby
Flash Flood Warnings in New York, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.